Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 11, NWS Flagstaff, AZ

July 30, 2010Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2010, 12:35 PM MST for Yavapai County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2010, 12:35 PM MST (19:35 UTC)
Expired
Jul 30, 2010, 2:30 PM MST
In force
115 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:30 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 30, 12:30 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 PM MST FRI JUL 30 2010

.SYNOPSIS...AN EXTREMELY MOIST SOUTHEASTERLY FLOW WILL CONTINUE TO
BRING SHOWERS AND THUNDERSTORMS TO THE AREA...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL AND THE
POSSIBILITY OF FLASH FLOODING WILL CONTINUE FOR THE NEXT SEVERAL
DAYS.

&&

.UPDATE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL NORTHERN
ARIZONA FORECAST ZONES AS VERY HEAVY RAINFALL HAS QUICKLY DEVELOPED
FROM NUMEROUS STORMS ACROSS THE FORECAST AREA EARLY THIS AFTERNOON.

&&

.DISCUSSION...A VERY MOIST AIRMASS CONTINUES TO RESIDE OVER THE AREA
THIS MORNING. CURRENT OBSERVATIONS SHOW OVER 1.2 INCHES PRECIPITABLE
WATER AT FLAGSTAFF...OVER 2.0 INCHES AT PHOENIX THIS MORNING. SLIGHT
STABILIZATION HAS OCCURRED SINCE YESTERDAY AROUND THE 400 MB LEVEL.
INSTABILITY IS NOT OVERLY IMPRESSIVE...AND THE SOUNDING SUPPORTS
HEAVY RAIN WITH LIMITED LIFT IN THE PRIME HAIL GROWTH REGIONS FROM
ABOUT 23-33 KFT MSL LIMITING HAIL POTENTIAL AND EXTREME MOISTURE
LIMITING STRONG WIND POTENTIAL. FAIRLY EXTENSIVE CLOUD COVER OVER
PORTIONS OF NORTHERN AZ SHOULD ALSO LIMIT THE INTENSITY OF
CONVECTION OVER WHAT MIGHT BE EXPECTED WITH SUCH LARGE PRECIPITABLE
WATER VALUES. IN SUMMARY...ANOTHER DAY OF WIDESPREAD PRECIPITATION
WITH POCKETS OF VERY HEAVY RAINFALL POSSIBLE. BEST POTENTIAL FOR
STRONG STORMS WILL BE IN AREAS WHICH DEVELOP A FEW HOURS OF SUNSHINE
IN THE LATE MORNING/EARLY AFTERNOON. CURRENT FORECAST IS ON TRACK
AND NO UPDATES PLANNED THIS MORNING.

&&

.PREV DISCUSSION/330 AM MST/...VERY MOIST AIRMASS RESIDING OVER
ARIZONA TODAY THROUGH SUNDAY...POSSIBLY LINGERING INTO
MONDAY...BEFORE SLIGHTLY DRIER AIR MOVES BACK INTO THE AREA.
TEMPERATURES ALOFT DO NOT SHOW ANY COOLING TREND FOR TODAY. SOME
COOLING IS INDICATED FOR SATURDAY ALONG WITH SOME INCREASES IN PW
VALUES. DID LOOK EXTENSIVELY AT THE DATA COMING IN FOR A POSSIBLE
FFA FOR TODAY...DECIDED TO HOLD OFF SINCE THE AIRMASS ADVECTING INTO
NORTHERN AZ HAS ITS ORIGINS FROM SOUTH CENTRAL PARTS OF THE
STATE...THAT IS CURRENTLY EXPERIENCING ON GOING CONVECTION AS OF
10Z. IF THE DAY SHIFT WARRANTS AND THEY SEE THE CLOUD COVER CLEARING
OFF EARLY...SO THAT MORE CAPE CAN BUILD UP EARLY IN THE DAY...THEN A
FFA MAY BE NEEDED FOR TODAY. DID PUT INTO THE GRIDS TRW+ WITH
MENTION OF HEAVY RAIN POSSIBLE TODAY THROUGH SUNDAY.

FOR SATURDAY SOME COOLING ALOFT APPEARS TO OCCUR AS ADVERTISED BY
THE MODELS AND WITH THE INCREASE IN MOISTURE...THOSE TWO CONDITIONS
MAY BE ENOUGH TO INCREASE THE THREAT OF FLASH FLOODING...AND WARRANT
AN FFA. AGAIN IF CLOUD COVER IS TOO DENSE TO BEGIN THE DAY ON
SATURDAY...THAT COULD KEEP THE THREAT OF FLASH FLOODING LOW.

FOR SUNDAY INTO WEDNESDAY THE LOW PRESSURE THAT MOVE WESTWARD ACROSS
ARIZONA WILL CONTINUE TO MOVE FARTHER AWAY TO THE WEST ALLOWING FOR
SOME MIDLEVEL DRYING...HOWEVER THE LOW LEVELS WILL STILL REMAIN
FAIRLY MOIST...SO EXPECTING MORE OF A MODERATE TO PERHAPS WEAK
MONSOON PATTERN SETTING UP FOR NEXT WEEK.
&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA/TSRA WILL CONTINUE
INTO THE EVENING HOURS...DIMINISHING AFT 04-06Z. HEAVY RAINFALL
LIKELY WITH AREAS MVFR AND LOCAL IFR VIS/CIGS PSBL. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
ALL NORTHERN ARIZONA FORECAST ZONES UNTIL MIDNIGHT TONIGHT.

PUBLIC.......DJO
AVIATION.....DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 30, 12:23 PM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1223 PM MST FRI JUL 30 2010

AZZ004>018-037>040-310700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1223 PM MST FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
ARIZONA TODAY. STORMS ARE EXPECTED TO BECOME WIDESPREAD OVER
NORTHERN ARIZONA IN THE AFTERNOON AND EVENING. THE MAIN THREATS WILL
BE EXTREMELY HEAVY RAIN AND LOCALIZED FLOODING. IN
ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY
THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT
TONIGHT FOR ALL NORTHERN ARIZONA FORECAST ZONES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING MOIST
SOUTHEASTERLY FLOW OVER THE STATE. THE THREAT FOR SHOWERS AND
THUNDERSTORMS ALONG WITH HEAVY RAIN WILL CONTINUE INTO EARLY NEXT
WEEK WITH A POTENTIAL DRYING TREND BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 30, 12:32 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 PM MST FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       4 W PRESCOTT            34.58N 112.52W
07/30/2010  M1.01 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            1.01 INCHES OF RAIN IN 45 MINUTES

&&

EVENT NUMBER FGZ1000146

LATTO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:21 PM MSTAreal Flood AdvisoryFGZNavajo114 min
Jul 29, 8:14 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 29, 9:26 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 30, 12:36 AM MSTAreal Flood AdvisoryFGZNavajo114 min
Jul 30, 12:06 PM MSTAreal Flood AdvisoryFGZYavapai114 min
Jul 30, 12:16 PM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai36 hr
Jul 30, 12:24 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo, Yavapai111 min
Jul 30, 2:02 PM MSTFlash Flood WarningFGZGila88 min
Jul 30, 2:13 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 30, 2:49 PM MSTAreal Flood AdvisoryFGZCoconino86 min
Jul 30, 3:38 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo112 min
Jul 30, 4:08 PM MSTFlash Flood WarningFGZGila, Navajo111 min
Jul 30, 4:25 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.